Colorado, 2005

Tornado in Colorado, April 24, 2005

April 24, 2005 · NWS PUB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 24, 1:59 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 24, 1:59 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT SUN APR 24 2005

.SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY: NEG TILTED TROUGH LAY ACROSS THE WESTERN THIRD OF THE US
SUNDAY AFTN...WITH THE UPPER LOW STATIONED OVER THE UT/NV BORDER.
PLENTY OF DYNAMICS AND A DEEP MOISTURE FEED KEPT A THICK CLOUD SHIELD
AND SHOWERS ACROSS MUCH OF THE CWA TODAY. A DRY POCKET WAS CROSSING N
AZ AND NM JUST PRIOR TO FORECAST PACKAGE ISSUANCE...WHICH WAS HELPING
TO ENHANCE CONVECTION ACROSS THOSE AREAS AS WAS EVIDENT BY LTG
CHARTS. TEMPS HAVE STRUGGLED TO WARM OUT OF THE 40S TODAY IN MOST
AREAS EXCEPT FOR THE FAR EASTERN PLAINS...WHERE GUSTY SOUTH SFC WINDS
BOOSTED TEMPS INTO THE UPPER 50S AND LOWER 60S BEFORE PCPN MOVED IN.
SNOW SHOWERS HAVE BEEN REPORTED THROUGHOUT THE DAY ALONG THE
CONTDVD...WITH RAIN AT MOST LOCATIONS ELSEWHERE.

TONIGHT AND TOMORROW: DEALING WITH EQUIPMENT AND MODEL INGEST ISSUES
SO WILL KEEP THIS BRIEF. THE UPPER TROUGH ACROSS THE GREAT BASIN WILL
WEAKEN AND NOODLE OUT...WITH THE UPPER LOW SLIDING TO THE EAST AND
GETTING ABSORBED BY THE LARGER CYCLONIC CIRCULATION OVER THE UPPER
MIDWEST AND GREAT LAKES REGION. A SFC COLD FRONT IS FORECAST TO DROP
DOWN THE E PLAINS LATE TONIGHT...WITH NORTHERLY SFC FLOW PERSISTING
THROUGH THE DAY. PCPN EARLY THIS EVENING SHOULD BECOME INTERMITTENT
FOR A PERIOD...BEFORE FILLING BACK IN AGAIN FROM NORTH TO SOUTH AS
THE FRONT DROPS SOUTHWARD. FOCUS AREAS WILL BE TELLER COUNTY AND N EL
PASO COUNTY TONIGHT...THE WETS OVERNIGHT...THEN FINALLY THE SANGRES
AND S FOOTHILLS TOMORROW MORN AS H7 WINDS BECOME MORE NE AND
INCREASE BEHIND THE FRONT. MEANWHILE...ACROSS THE WEST PCPN NEVER
TRULY COMES TO AN END BUT DEFINITELY TAPERS OFF...EXCEPT FOR PERHAPS
THE CENT MTS. ALL ONGOING HIGHLIGHTS LOOK GOOD RIGHT NOW SO WILL NOT
ALTER...BUT EVENING SHIFT MIGHT HAVE TO MONITOR ZONES 58 AND 60 FOR
POSSIBLE TIME EXTENSION. AS FOR TEMPS...COOLED MIN TEMPS SLIGHTLY
TONIGHT TO ACCOUNT FOR COLDER N SURGE...THEN BUMPED MAX TEMPS UP A
DEGREE OR TWO IN SOME LOCATIONS TOMORROW FOR POSSIBLE BREAKS IN THE
CLOUD COVER. OTHERWISE...NOT MANY FORECAST CHANGES WERE NEEDED.
MOORE//

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

LINGERING LIGHT PRECIP POSSIBLE MON EVENING...ESPECIALLY SRN BORDER
AREAS WHICH WILL BE THE LAST TO DRY OUT. KEPT AT LEAST SOME
ISOLATED POPS GOING FOR MUCH OF MON NIGHT. TUE LOOKS FAIRLY DRY OVER
MOST OF THE AREA...THOUGH A FEW CU BUILDUPS AND SPRINKLES NOT OUT
OF THE QUESTION OVER MAINLY MT AREAS. KEPT THE LOW POPS GOING FOR
MOST MT ZONES...DRY SAN LUIS VALLEY AND PLAINS. NUDGED MAX TEMPS
UPWARD SLIGHTLY WITH MORE SUN AND FAIRLY GOOD MIXING. NEXT FRONT
DROPS SOUTH INTO NERN CO WED...THEN HANGS UP SOMEWHERE OVER SERN CO
IN THE THU/FRI TIME FRAME. GFS SUGGESTS BEST CHANCES FOR PRECIP
WILL BE JUST TO THE NORTH OF THE AREA IN ZONE OF BETTER
BAROCLINICITY OVER NRN CO...BUT WITH BOUNDARY IN THE AREA AND
POTENTIAL FOR MOIST UPSLOPE...THE CURRENT BROADBRUSH OF LOW POPS
THROUGH FRIDAY APPEARS REASONABLE. MAIN WRN U.S. UPPER TROUGH
APPEARS TO LIFT OUT LATE FRIDAY INTO SATURDAY...WITH USUAL RUN TO
RUN DIFFERENCES ON SPEED AND STRENGTH. LATEST GFS LOOKS RATHER
PROGRESSIVE...WITH BEST PRECIP NORTH OF THE AREA. NOT COMPLETELY
CONVINCED THIS WILL HAPPEN...AS SYSTEMS THE LAST FEW MONTHS HAVE
BEEN CONSISTENTLY DEEPER AND SLOWER THAN MODEL SOLUTIONS. CURRENT
GRIDS HAVE CHANCE POPS FROM FRI NIGHT INTO SUN...ALONG WITH COOLER
TEMPS...AND SEE LITTLE REASON TO CHANGE THINGS AT THIS POINT.  --ETP

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM SUNDAY TO NOON MONDAY FOR
COZ072-COZ073-COZ074-COZ075-COZ079-COZ080-COZ081-COZ082.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MONDAY FOR COZ058-COZ060-
COZ066-COZ068.

&&

27/10
Hazardous weather outlook, Apr 24, 6:07 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
707 AM MDT SUN APR 24 2005

COZ058>089-093>099-251315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
707 AM MDT SUN APR 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...SOUTHEAST COLORADO...SOUTH CENTRAL COLORADO...CO AND
EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT
...WINTER WEATHER ADVISORY IN EFFECT TODAY THROUGH MIDNIGHT TONIGHT
FOR THE HIGHER ELEVATIONS OF THE EASTERN SAN JUAN MOUNTAINS...THE
LA GARITA MOUNTAINS...AND THE SAWATCH AND MOSQUITO RANGES ABOVE
10000 FEET...

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
MONDAY FOR PIKES PEAK AND THE RAMPART RANGE...THE WET MOUNTAINS
AND THE SANGRE DE CRISTO MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS RAIN AND SNOW SHOWERS WILL SPREAD ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO TODAY AND TONIGHT. SNOW WILL BE HEAVY AT TIMES
ACROSS THE HIGHER ELEVATIONS OF THE EASTERN SAN JUAN AND LA GARITA
MOUNTAINS AND THE SAWATCH AND MOSQUITO RANGES TODAY AND TONIGHT.
SNOW ACCUMULATIONS OF 4 TO 10 INCHES CAN BE EXPECTED FOR THESE
AREAS...WITH THE HEAVIEST ACCUMULATIONS ABOVE 10000 FEET. LOCALLY
HEAVIER AMOUNTS WILL BE POSSIBLE...ESPECIALLY FOR THE WOLF CREEK PASS
AREA.  SNOW MAY SPREAD INTO THE LOWER ELEVATIONS DOWN TO AROUND
8000 FEET AT TIMES TODAY...HOWEVER WARMER TEMPERATURES ACROSS THE
LOWER ELEVATIONS SHOULD ALLOW THE SNOWFALL TO MELT...WHICH SHOULD
LIMIT SNOWFALL ACCUMULATIONS BELOW 10000 FEET. AS TEMPERATURES COOL
TONIGHT...SNOW LEVELS WILL DROP TO AROUND 7000 FEET OVERNIGHT
ALLOWING ACCUMULATING SNOWS TO SPREAD INTO THE MOUNTAIN AREAS BELOW
10000 FEET WHERE 2 TO 4 INCHES WILL BE POSSIBLE BY EARLY MORNING.

NUMEROUS SNOW SHOWERS WILL SPREAD INTO THE EASTERN MOUNTAINS
INCLUDING PIKES PEAK AND THE RAMPART RANGE...AND THE WET MOUNTAINS
AND SANGRE DE CRISTO MOUNTAINS LATE THIS AFTERNOON AND TONIGHT.
TOTAL ACCUMULATIONS OF 4 TO 10 INCHES WILL FALL ACROSS THESE AREAS
TONIGHT AS THE RAIN CHANGES OVER TO SNOW DURING THE EARLY
EVENING AND SPREADS SOUTHWARD. LOCALLY HEAVIER AMOUNTS WILL BE
POSSIBLE...ESPECIALLY ALONG THE NORTHEAST FACING SLOPES.

ISOLATED EMBEDDED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS ALL OF
SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING.  LOCALLY HEAVY SNOWS WITH SNOWFALL RATES OF UP TO 2
INCHES PER HOUR WILL BE POSSIBLE IN THE MOUNTAIN NEAR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER WEATHER SYSTEM WILL BRING A CHANCE FOR RAIN AND
THUNDERSTORMS FRIDAY AND SATURDAY. THE SYSTEM IS NOT AS COLD AS
THE SYSTEM COMING ACROSS COLORADO TONIGHT AND EARLY MONDAY AND IS
CURRENTLY FORECAST TO WEAKEN AS IT MOVES ACROSS THE ROCKIES ON
FRIDAY. HOWEVER THERE IS THE POTENTIAL FOR THE NEXT SYSTEM TO DEVELOP
INTO ANOTHER SPRING STORM THAT WOULD MAKE TRAVEL HAZARDOUS...
ESPECIALLY IN THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY TODAY AND TONIGHT ACROSS THE THE MOUNTAINS.

The radar

The Pueblo radar (KPUX), 141 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Saguache

When
April 24, 4:00 PM MST to 4:02 PM MST
Where
Saguache County, 1 mi E of Crestone
Rating
F0
Path length
0.5 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
38.000, -105.683

A funnel cloud moved onto the western slopes of the Sangre de Cristo mountains near Crestone. As the terrain intercepted the funnel cloud...it became a tornado on the mountainside for a brief time causeing some minor tree damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447631.